Colorado, 2017

Hail in Colorado, July 8, 2017

July 8, 2017 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 8, 1:27 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
227 PM MDT Sat Jul 8 2017

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM MDT Sat Jul 8 2017

A few stronger storms starting to pop over the Front Range
foothills. This area has the combination of heat and moisture and
should have the most instability. The Denver area still looks
marginal for sustaining convection, though we will likely have
some convective outflows or struggling storms brushing across the
city in the late afternoon. Further northeast the atmosphere is
capped. West of the Front Range there is lots of weak convection
with some lightning but not much rain. Current forecast looks on
track with all this. Drying and subsidence moving in from the
north this evening should produce better clearing than we have had
the last few nights. Lowered temps on the plains slightly to
account for this.

For Sunday there will be several degrees of warming and a little
drying. Low level moisture on the plains should mix out somewhat
in the afternoon. Still some weak convection, but with CAPEs under
500 J/kg. Showers/storms may be limited to the mountains, we have
some low PoPs nearby to account for some drift off the hills in
the late afternoon, but it should be less than today. Forecast
highs mainly in the mid to upper 90s on the plains look good.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM MDT Sat Jul 8 2017

A few isolated storms may still exist Sunday evening, with light
wind and gusty winds. The best chance will be over the eastern
plains where a small theta-e ridge will be. Look for an even
warmer day on Monday by a degree or two, as the upper ridge passes
overhead. Maximum and minimum temperatures Sunday night through
Monday night will be about 10 degrees above average. The eastern
plains will likely see several 100+ readings while the high
country has readings  Convection will be similar to Sunday, with
it favoring the higher terrain with a slight chance of a storm or
two over the plains, but still with gusty winds and light rain the
main impacts.

On Tuesday and Wednesday, the upper ridge will move east of the
area, allowing for moist southwesterly flow to spread into the
area. Precipitable water values will be increasing into the .75
inches over the high terrain to 1.3 inches over the plains. Shower
and storm coverage will increase area wide, including expected
rainfall amounts. Locally heavy rainfall will be possible due to
the PW values and light winds aloft. Temperatures will decrease
some, back towards normal, mainly due to cloud cover.

Upper ridge will begin to expand back west and north Thursday
through Saturday, which should keep temperatures right around
normal as flow aloft turns northwest. Will continue to see
diurnal convection across the area with PW values coming back down
slightly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 227 PM MDT Sat Jul 8 2017

VFR through Sunday. Scattered thunderstorms are expected west and
south of Denver through about 01z. A wind shift or two is likely
across the city from these storms, with wind gusts to 25 knots.
On Sunday only isolated storms are expected, with little or no
impact expected to the Denver terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Gimmestad
Hazardous weather outlook, Jul 8, 9:59 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jul 8 2017

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jul 8 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains this afternoon. A few of these will move onto the plains
in the mid to late afternoon hours, mainly south of Interstate 70.
Some of the stronger storms will produce wind gusts to 50 mph,
small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will bring hot and mostly dry conditions to the
area. Isolated afternoon thunderstorms over the mountains and
foothills will be capable of producing gusty winds and light
rain, and with a few possibly making over the plains. The weather
pattern will shift starting Tuesday to allow for a gradual
increase in shower and thunderstorm activity across the region
through the end of the week. Mountain areas will see afternoon
thunderstorms each day. By Thursday and Friday, the plains could
also see scattered storms, some of which could produce locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Kriederman

The radar

The Denver radar (KFTG), 39 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Denver

When
July 8, 2:36 PM MST
Where
Denver County, 4.36 mi SW of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702107.